Cause of Hearing Loss - Ototoxicity

You Might Get Better, But You Might Lose Hearing

Japanese woman listening with hand near ear
Blend Images - JGI/Jamie Grill/Brand X Pictures/Getty Images

Ototoxic Drugs Cause Hearing Loss

A common cause of hearing loss, especially in developing countries, is ototoxicity. An ototoxic hearing loss happens when someone takes or is given a drug that causes hearing loss as one of its side effects. Sometimes the drugs are needed to save lives, and hearing loss is the price paid for being able to live.

Sometimes the drug-induced hearing loss is temporary and can be reversed or stopped.

Other times it is permanent. People with hearing loss need to be especially aware of the potential for ototoxic effects, as an ototoxic drug can make an existing hearing loss worse.

Some over-the-counter drugs are known to be ototoxic. Just a few:

  • Some antibiotics
  • Some chemotherapy drugs
  • Some anti-inflammatory drugs

Books on Ototoxicity

Few books have been published on ototoxicity. One book is Ototoxic Drugs Exposed: Prescription Drugs and Other Chemicals That Can (and Do) Damage Our Ears. This book is the result of four years of research by Neil Bauman into approximately 1,000 ototoxic drugs. Another is Ototoxicity by Peter S. Roland and John A. Rutka.

Fact Sheets On Ototoxicity

For a quick overview and lists of known or suspected ototoxic medications, a handful of fact sheets and articles are available online.

  • Fact Sheet from IFHOH - "What You Should Know About Ototoxic Medications." - Gives symptoms of ototoxicity, has a short, but detailed list of common ototoxic medications.
  • The Center for Hearing and Communication has a detailed PDF brochure, "Ototoxic┬áMedications: Drugs That Can Cause Hearing Loss and Tinnitus" on its website. This brochure has a lengthy list of ototixic medications, organized by category.
  • Ototoxicity - The Hidden Menace is a long general article about ototoxicity by Neil Bauman. It bolds the names of ototoxic drugs and gives examples of what people who used ototoxic drugs experienced.

    About.com Visitor's Ototoxic Experience

    An About.com Deafness visitor described his experience with losing his hearing to an ototoxic medication, Tobradex (Tobramycin):

    "I became totally deaf on my left side by using Tobradex eye drops in that ear, which were prescribed by my otolaryngologist with his assurances that they were perfectly safe to use. I am still constantly dizzy and cursed with constant tinnitus, in addition to being deaf. What is most upsetting about my experience is the fact that Tobradex is not even FDA approved for use in the ear."

    The Food and Drug Administration has an Index to Drug-Specific Information. More information can also be found through Drugs@FDA, where the approved label for Tobradex can be downloaded. The section on adverse reactions does not mention any potential for ear damage.

    However, it's important to note that no data showing harm to human ears exists because Tobradex was never intended by its manufacturers to be used in the human ear. Therefore, no clinical studies were ever performed to determine its safety in the human ear.

    Editor's Note: Despite never receiving FDA approval for use in the ear, tobramycin is routinely used in ototopical preparations for the treatment of external ear infections. Rare case reports of ototoxicity have been associated with their use, although it is difficult to prove with certainty that the antibiotic is the cause. Given the availability of safe alternatives, it is reasonable to avoid tobramycin when possible.

    Related blog posts on ototoxicity:

    Brush Teeth, Lose Hearing?
    You Made My Daughter Deaf. Now Pay for Cochlear Implants

    Source:

    Haynes, DS. "Topical antibiotics: strategies for avoiding ototoxicity." Ear Nose Throat J. 2004 Jan;83(1 Suppl):12-4.

    Continue Reading